Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 239, NWS Goodland, KS

July 22, 2004Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2004, 4:07 PM MDT for Sherman County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2004, 4:07 PM MDT (22:07 UTC)
Expired
Jul 22, 2004, 4:30 PM MDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 11 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:08 PM MDTHAIL 0.88Goodland, KSOBSERVED AT WFO GLD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:35 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 222207
SVRGLD
KSC181-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 430 PM MDT

* AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED     
  OVER GOODLAND...MOVING SOUTH AT 25 MPH.

THIS IS A VERY DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
DAMAGING WINDS OF 75 MPH OR MORE...HAIL THE SIZE OF GOLF BALLS OR 
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG 
BUILDING AWAY FROM WINDOWS.

AT 400 PM MDT...LAW ENFORCEMENT REPORTED A SEMI BLOWN OVER 1 MILE 
WEST OF GOODLAND ON HIGHWAY 27. THE AUTOMATED EQUIPMENT AT RENNER 
FIELD IN GOODLAND KANSAS MEASURED A 76 MPH WIND GUST AT 403 PM MDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3955 10157 3953 10180 3931 10180 3933 10151

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 22 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS
AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY
TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS
WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND
PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS
SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE
NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES.
ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND
CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER
IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED
SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN
OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME
RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO
MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH
AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS.

SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE
NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY
NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT
RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE
FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY
AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA
INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF
DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO
DEVIATE.

SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST
FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN
OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER
DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS.
MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO
LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO
KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF
DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR
SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY
EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS
WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN
PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY
IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF
THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL
BE UNDERCUTTING MEX GUIDANCE.

CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER
EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A
PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG
A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE
SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA
IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL
COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS
MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY
NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS
COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF
THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 22, 10:40 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU JUL 22 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT
MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT
RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS.

SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL
CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY
AND COVERAGE DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS
THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN
COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MWM

In the hours before

Local storm report, Jul 22, 3:19 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             10 S ST. FRANCIS        39.63N 101.80W
07/22/2004  1.00 INCH        CHEYENNE           KS   PUBLIC

            DRIFTING WITH WIND GUSTS TO 54 MPH

&&

MEHLE
Local storm report, Jul 22, 3:36 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             12 N GOODLAND           39.52N 101.71W
07/22/2004  1.75 INCH        SHERMAN            KS   PUBLIC

            WINDOWS BROKEN ON HOUSE

&&

MEHLE
Local storm report, Jul 22, 3:46 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND DMG 12 N GOODLAND           39.52N 101.71W
07/22/2004                   SHERMAN            KS   LAW ENFORCEMENT

            POWER LINES DOWN AND HAIL COVERING THE ROAD

0344 PM     NON-TSTM WND DMG 4 S ST. FRANCIS         39.71N 101.80W
07/22/2004                   CHEYENNE           KS   LAW ENFORCEMENT

            POWER POLES SNAPPED SIX TO TEN FEET OFF THE GROUND

&&

JOHNSON
Local storm report, Jul 22, 3:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             10 NNE GOODLAND         39.48N 101.64W
07/22/2004  1.75 INCH        SHERMAN            KS   TRAINED SPOTTER

&&

MEHLE
Local storm report, Jul 22, 4:02 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  64 MPH           SHERMAN            KS   AMATEUR RADIO

            KGLD ASOS

&&

MEHLE
Local storm report, Jul 22, 4:06 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 W GOODLAND            39.35N 101.73W
07/22/2004                   SHERMAN            KS   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON HIGHWAY 24

0401 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  64 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            KGLD ASOS

0403 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  76 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            KGLD ASOS

0405 PM     HAIL             1 NE GOODLAND           39.36N 101.70W
07/22/2004  0.88 INCH        SHERMAN            KS   LAW ENFORCEMENT

&&

MEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:57 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins93 min
Jul 22, 2:07 PM MDTSevere Thunderstorm WarningGLDCheyenne53 min
Jul 22, 2:58 PM MDTSevere Thunderstorm WarningGLDCheyenne32 min
Jul 22, 3:03 PM MDTSevere Thunderstorm WarningGLDSherman87 min
Jul 22, 4:28 PM MDTSevere Thunderstorm WarningGLDSherman32 min
Jul 22, 5:03 PM MDTSevere Thunderstorm WarningGLDWallace57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.